Alert archive / Minnesota / Wind Chill Advisories in 2017

Wind Chill Advisory 11, NWS Duluth, MN

December 24, 201710 counties in Minnesota; 8 counties in Wisconsin

NWS Duluth, MN issued this wind chill advisory at Dec 24, 2017, 1:24 PM CST for 10 counties in Minnesota; 8 counties in Wisconsin. It took effect at Dec 25, 2017, 3:00 AM CST. It was in force for 57 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2017, 1:24 PM CST (19:24 UTC)
In effect from
Dec 25, 2017, 3:00 AM CST
Expired
Dec 27, 2017, 11:52 AM CST
In force
57 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Pine County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Burnett County, WI, Douglas County, WI, Iron County, WI, Price County, WI, Sawyer County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 15 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind chill advisory went out at Dec 24, 11:43 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Dec 24, 11:43 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1143 AM CST Sun Dec 24 2017

.UPDATE...
Issued at 1028 AM CST Sun Dec 24 2017

After reviewing morning guidance and current observations we
decided to issue a Winter Weather Advisory for parts of the south
shore, mainly due to concerns of a convergent lake-effect/lake-
enhanced band of snow as the low/arctic front exits southeast
across northwest Wisconsin. This band of snow may produce moderate
to heavy snow rates during the mid-afternoon to early evening
period when there may be unusually higher traffic on the roads due
to holiday travel. While snowfall amounts are on the low-end for
an advisory, with the concern for heavy snowfall rates and the
holiday travel we decided to issue an advisory to increase
awareness. The worst conditions should only last for a few hours,
but we decided to hang on to the advisory through midnight as
there is a possibility a north-shore gravity wave band develops
impacting Bayfield county with additional snow late tonight. The
advisory timing will allow the evening shift to analyze the
development and intensity of a band (if it forms), which may
warrant the advisory for Bayfield county being extended in time
overnight. Otherwise backing low level winds will favor
accumulating lake effect snow generally ending for Iron and
Ashland counties after midnight.

UPDATE Issued at 902 AM CST Sun Dec 24 2017

Increased snowfall chances and amounts based on snowfall reports
and visibility readings from ASOS/AWOS sites across the Northland.
Expecting light snow showers reducing visibility to a mile or so
through the mid-afternoon hours in much of northeast Minnesota,
and through this evening in northwest Wisconsin. Up to an inch of
fluffy snow is possible, with locally higher amounts likely for
parts of the Bayfield Peninsula due to a combination of lake
enhancement and convergent winds along the east-west oriented
frontal boundary in place today. Tonight lake effect snow showers
will impact the Gogebic Range in northern Iron and Ashland county
producing around 1 to 3+ inches of snow.

&&

.SHORT TERM...(Today through Monday)
Issued at 334 AM CST Sun Dec 24 2017

A cold front is slowly sagging south across the forecast area this
morning, accompanied by increased cloud cover and snow showers.
Ahead of the front temperatures have stayed in the teens, but
behind the front it is much, much colder with temperatures in
southwest Ontario at Kenora and Dryden are 18 below and 13 below
as of 3AM. Aloft, we have an east-west oriented baroclinic zone at
850mb, draped across northern Minnesota, that is along the
southern flanks of a large upper level trough over Hudson Bay. The
surface front and 850mb baroclinic zone are going to sag farther
south and stall over the area today this evening. This is going to
keep conditions colder and with lingering clouds and chances for
snow showers continuing through today and this evening. Tonight
another surge of colder air will enhance both front and baroclinic
zone, bringing greater chances for showers and even more cold air
into the region. As of this forecast, it appears that much of this
cloud cover should be shifting far enough east for at least my
western third to experience some clearing skies, allowing
temperatures to get to similar values to what we see this morning
over southwest Ontario. In addition, winds should stay up with a
fairly tight pressure gradient over the area with a surface ridge
building into the area behind the surface front. Currently, wind
chill values dip into warning criteria of -40 for at least a
portion of the northern Minnesota Arrowhead, and advisory criteria
for a large portion of the forecast area. The wind chill watch we
have out now for portions of northern Minnesota appears on track,
and have decided to maintain it as is this morning. It seems a
little too soon to send out a warning as a small change in cloud
cover could make a large difference in the eventual wind chill
values. Monday still looks on track to produce a very cold
Christmas day, with highs not breaking zero. Wind chill values
don't get above 10 below either.

.LONG TERM...(Monday night through Saturday)
Issued at 334 AM CST Sun Dec 24 2017

Bitterly cold temperatures and dangerous wind chills are expected to
continue through the middle part of the work week. High temperatures
on Tuesday and Wednesday are expected to be in the single digits to
teens below zero. Overnight lows Monday night and Tuesday night will
range from the teens below zero in the south to the 20s below zero
in the north. Wind chill readings will range from 25 to 45 below
zero for much of the period. The only precipitation expected from
Monday night through Wednesday will be along the south shore of Lake
Superior, where scattered lake effect snow showers will persist.
Beyond midweek, there is a bit of disagreement between the GFS and
ECMWF, with ECMWF bringing a bit of a warmup with low pressure
moving across the region. The ECMWF supports a decent chance of
light snow from late wednesday night through Friday, while the GFS
is much colder and only indicates a small chance of snow showers.
More lake effect snow showers will be possible across the south
shore of Lake Superior starting late in the week and continuing into
the weekend. High temperatures for the remainder of the long term
period will range from the single digits above and below zero, with
lows in the single digits and teens below zero.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1143 AM CST Sun Dec 24 2017

A wide range of conditions covered the Northland as of late
morning. Mainly VFR conditions were occurring over far northern
Minnesota, with mainly MVFR conditions over southern areas. Model
consensus has the best chance for snow shifting east into northern
Wisconsin and into the Arrowhead this afternoon and along portions
of far northern Wisconsin into tonight. A second round of light
snow is now expected to fall mainly south of the Brainerd Lakes
and mostly south of inland areas of northern Wisconsin this
evening.

Tonight, a mix of MVFR and VFR conditions will occur. More MVFR
ceilings may develop through the day Monday in this very cold
airmass. Light snow or flurries will be possible under the MVFR
ceilings.

The wind will be west to northwest through most of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  13 -12  -7 -19 / 100  10  10   0
INL  -2 -21 -14 -26 /   0   0   0  10
BRD  17 -13  -8 -19 /  40  10   0   0
HYR  16  -8  -5 -18 /  80  20  10   0
ASX  17  -6  -2 -14 /  90  80  40  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 5 PM this afternoon to midnight CST
     tonight for WIZ004.

     Winter Weather Advisory until midnight CST tonight for WIZ002.

     Winter Weather Advisory from 3 PM this afternoon to midnight CST
     tonight for WIZ003.

MN...Wind Chill Watch from late tonight through Monday morning for
     MNZ010>012-018-019-025-026-033-034.

LS...None.
&&

UPDATE...JJM
SHORT TERM...LE
LONG TERM...DAP
AVIATION...Melde
Hazardous weather outlook, Dec 24, 3:46 AM CST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
346 AM CST Sun Dec 24 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
346 AM CST Sun Dec 24 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Light snow is expected to affect parts of northern Minnesota and
northwest Wisconsin today and this evening. A dusting of snow will
be possible.

Frigid temperatures and dangerous wind chills are expected
beginning late tonight. Wind chill values of 25 to 40 below are
expected by Christmas morning. A wind chill watch has been posted
for portions of the area.

.DAYS TWO THROUGH SEVEN...Christmas day through Saturday

Frigid temperatures and dangerous wind chills are expected
Christmas day, and continuing through the middle of next week.
Wind chill values will fall to as cold as 25 to 40 below through
this period. A wind chill watch has been posted for portions of
the area.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated today or tonight.

LSZ121-140>148-251045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
346 AM CST Sun Dec 24 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong northwest winds will redevelop over western Lake Superior
starting tonight. The increasing winds and resulting waves could
cause a period of hazardous conditions for small craft, starting
this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Small Craft Advisory conditions are expected to continue into
early Tuesday.

DAP/LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Dec 24, 9:20 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
920 AM CST SUN DEC 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             NWS DULUTH              46.84N 92.21W
12/24/2017  M1.1 INCH        ST. LOUIS          MN   OFFICIAL NWS OBS

            ADDITIONAL 0.5" OF SNOW SINCE OBSERVATION AT
            6 AM.

&&

WM
Local storm report, Dec 24, 9:23 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
923 AM CST SUN DEC 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     SNOW             1 E LA POINTE           46.78N 90.77W
12/24/2017  M0.5 INCH        ASHLAND            WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MAIW3, MADELINE
            ISLAND.

0600 AM     SNOW             7 SSW GRAND RAPIDS      47.14N 93.57W
12/24/2017  M0.5 INCH        ITASCA             MN   COCORAHS

            COCORAHS STATION MN-IT-7, 6 SSW GRAND
            RAPIDS.

0919 AM     SNOW             ELY                     47.91N 91.85W
12/24/2017  M0.6 INCH        ST. LOUIS          MN   TRAINED SPOTTER

0800 AM     SNOW             WRENSHALL               46.62N 92.38W
12/24/2017  M0.7 INCH        CARLTON            MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION WRSM5, WRENSHALL.

0900 AM     SNOW             2 E CELINA              47.87N 93.03W
12/24/2017  M0.8 INCH        ST. LOUIS          MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION TOGM5, TOGO.

0700 AM     SNOW             2 SSW KABETOGAMA        48.41N 93.05W
12/24/2017  M1.0 INCH        ST. LOUIS          MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION KABM5, KABETOGAMA
            GENERAL STORE.

0700 AM     SNOW             1 NW KABETOGAMA         48.45N 93.05W
12/24/2017  M1.5 INCH        ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-95, 1 WNW KABETOGAMA.

0555 AM     SNOW             1 S INTERNATIONAL FALLS 48.57N 93.40W
12/24/2017  M1.5 INCH        KOOCHICHING        MN   ASOS

            ASOS STATION INL, INTERNATIONAL FALLS.

0800 AM     SNOW             2 SW TAMARACK           46.64N 93.15W
12/24/2017  M1.7 INCH        AITKIN             MN   COCORAHS

            COCORAHS STATION MN-AT-5, 1 WSW TAMARACK.

&&

WM
Local storm report, Dec 24, 9:30 AM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
930 AM CST SUN DEC 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             7 SSW GRAND RAPIDS      47.14N 93.57W
12/24/2017  M0.5 INCH        ITASCA             MN   COCORAHS

            COCORAHS STATION MN-IT-7, 6 SSW GRAND
            RAPIDS.

0600 AM     SNOW             7 WSW PINE RIVER        46.69N 94.54W
12/24/2017  M0.5 INCH        CASS               MN   TRAINED SPOTTER

0757 AM     SNOW             1 E LA POINTE           46.78N 90.77W
12/24/2017  M0.5 INCH        ASHLAND            WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MAIW3, MADELINE
            ISLAND.

0919 AM     SNOW             ELY                     47.91N 91.85W
12/24/2017  M0.6 INCH        ST. LOUIS          MN   TRAINED SPOTTER

0800 AM     SNOW             WRENSHALL               46.62N 92.38W
12/24/2017  M0.7 INCH        CARLTON            MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION WRSM5, WRENSHALL.

0900 AM     SNOW             2 E CELINA              47.87N 93.03W
12/24/2017  M0.8 INCH        ST. LOUIS          MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION TOGM5, TOGO.

0700 AM     SNOW             2 SSW KABETOGAMA        48.41N 93.05W
12/24/2017  M1.0 INCH        ST. LOUIS          MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION KABM5, KABETOGAMA
            GENERAL STORE.

0915 AM     SNOW             NWS DULUTH              46.84N 92.21W
12/24/2017  M1.1 INCH        ST. LOUIS          MN   OFFICIAL NWS OBS

            ADDITIONAL 0.5" OF SNOW SINCE OBSERVATION AT
            6 AM.

0555 AM     SNOW             1 S INTERNATIONAL FALLS 48.57N 93.40W
12/24/2017  M1.5 INCH        KOOCHICHING        MN   ASOS

            ASOS STATION INL, INTERNATIONAL FALLS.

0700 AM     SNOW             1 NW KABETOGAMA         48.45N 93.05W
12/24/2017  M1.5 INCH        ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-95, 1 WNW KABETOGAMA.

0751 AM     SNOW             4 SSE HERBSTER          46.77N 91.24W
12/24/2017  M1.5 INCH        BAYFIELD           WI   TRAINED SPOTTER

0800 AM     SNOW             2 SW TAMARACK           46.64N 93.15W
12/24/2017  M1.7 INCH        AITKIN             MN   COCORAHS

            COCORAHS STATION MN-AT-5, 1 WSW TAMARACK.

0815 AM     SNOW             4 ENE CORNUCOPIA        46.88N 91.02W
12/24/2017  M2.0 INCH        BAYFIELD           WI   TRAINED SPOTTER

&&

WM
Local storm report, Dec 24, 11:33 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1133 AM CST SUN DEC 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     SNOW             3 N MAHTOWA             46.62N 92.64W
12/24/2017  M1.5 INCH        CARLTON            MN   TRAINED SPOTTER

&&

WM
Local storm report, Dec 24, 11:39 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1139 AM CST SUN DEC 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     SNOW             EMILY                   46.76N 93.97W
12/24/2017  E1.5 INCH        CROW WING          MN   PUBLIC

&&

WM
Local storm report, Dec 24, 1:03 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
103 PM CST SUN DEC 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     SNOW             3 N AMNICON FALLS S.P.  46.66N 91.90W
12/24/2017  M2.2 INCH        DOUGLAS            WI   TRAINED SPOTTER

            LIGHT SNOW STILL FALLING AT OBSERVATION.

&&

WM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 6:59 PM CSTWind Chill WatchDLHCass, Cook, Crow Wing, Itasca, Koochiching, Lake and 1 more18 hr
Dec 24, 1:24 PM CSTWind Chill WarningDLHAitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 3 more47 hr
Dec 24, 2:52 PM CSTSmall Craft AdvisoryDLH43 hr
Dec 24, 10:14 AM CSTWinter Weather AdvisoryDLHAshland, Bayfield, Iron12 hr

Nearby

Wind Chill Advisories in Minnesota, 2017Wind Chill Advisories in Wisconsin, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.